Anaphylaxis prehospital emergency: recognition
You find yourself attending a twenty year old woman presenting with what appears to be an allergic reaction. She has a very itchy rash over her chest and arms with a few welts visible. Her face is noticeably swollen. Her pulse a fast 158bpm with blood pressure 100/60mmHg. She is not complaining of any breathing difficulty and appears to be in no respiratory distress. Her chest sounds clear though she has a choking sensation in the throat. She has cramping abdominal pain and nausea and has vomited once.
One of your concerns is that you have no idea what she is allergic to. She recalls no history of allergies and can’t think of anything that may have caused this to happen.
Severe allergies usually follow a previous milder exposure such as a years earlier bee sting The immune system knows how to respond next time around. Most people will be able to tell of it. Sometimes this is not so. This is idiopathic. History is useful in determining what to do but not essential to managing anaphylaxis. No past history of allergies does not mean that this is not an allergic reaction1.
An allergy is an exaggerated immune response to an allergen. The possible causes are huge including medications (especially antibiotics), seafood, nuts, stings and bites (including snakebites)5.
Allergies typically involve clearly visible cutaneous manifestations including eczema, urticaria, wheals and itching. Some patients may not be aware they are continuously scratching themselves. These clues are great and helpful when you see them but they are not essential. One in ten severe allergic episodes will have no obvious cutaneous signs at all even. Severity of allergy varies and extends to the most serious form where multiple body systems become involved – this is known as severe allergy or anaphylaxis.
Acute onset angioedema is common with allergy and anaphylaxis. Another less commonly seen non allergic oedema of the mouth and tongue is angioneurotic oedema or acquired angioedema. Drooling, difficulty swallowing and alarm might be seen but not other systemic effects such as wheezing or vasodilation or other cutaneous signs. This is non typical allergy is not well understood. The best known cause is angiotension converting enzyme (ACE) inhibitors. The patient may have been on these drugs for many years with no apparent recent changes or may be relatively new to them. Most likely this response is caused by release of local vasoactive substances called bradykinin leading to oedema. These operate outside of the MAST cell/immunoglobulin allergy mechanisms. The usual anaphylaxis treatment of adrenaline or antihistamine doesn’t offer much benefit. Distinguishing this problem from anaphylaxis may be difficult and trialling adrenaline in case it is would be the correct thing to do. The problem can last for several days and hospitalisation is appropriate as the severity of tongue and airway obstruction cannot be predicted6.
Lesser allergic responses are best treated with antihistamines and steroids acting directly on the immune response and substances released. This will not be enough to manage anaphylaxis. There is little role for histamines as they are too slow in onset and unable to reverse the complete manifestation of problems1,3. Treating clinicians may feel uncertain of diagnosis and that antihistamines offer a safer and option until this is resolved. Necessary treatment can be delayed whilst the less effective option is given a chance to work.
Anaphylaxis then must be something definitively greater than allergic response alone. What are these features?
Clear signs the immune response is generalised systemic rather than localised. Look for evidence other body systems aside from the skin are involved. The immune response seeks to identify unwanted foreign bodies, stop further entry of more, neutralise the invader and expel what managed to get in. This provides clues of how to identify anaphylaxis. Stopping further entry is bronchoconstriction. Neutralising the invader is achieved by vasodilation and increasing blood supply to the problem. Expelling what got in is through the gastrointestinal system and manifested in vomiting and diarrhoea. The main body systems involved other than the skin are respiratory, cardiovascular and gastrointestinal. Commonly there may be cardiovascular compromise and collapse. Also common may be signs and symptoms of respiratory distress. Less common, but still frequently seen, are gastrointestinal features that include nausea, vomiting, abdominal cramps and diarrhoea.
When assessing for possible anaphylaxis, keep your mind wide open. Already the history may be strong or absent. Already the cutaneous signs could be mixed or also absent. So too the involvement of other body systems will vary between one other, some involvement of more than one or even severe involvement of one or more.
There is no such thing as the typical anaphylaxis episode. Many prehospital responders will learn from experience. The adage ‘once seen, never forgotten’ holds true. However even once seen, the next anaphylaxis and the one after may look quite different. Making it even more difficult to recognise allergy and anaphylaxis are concurrent medical problems such as alterations in mental state and health or other respiratory diseases such as asthma or heart failure1.
The cardiovascular features of anaphylaxis, arguably the best known, are principally due to vasodilation and even vascular collapse. Tachycardia is a feature and occasionally arrhythmias may be observed. Along with the peripheral vasodilation comes increased capillary permeability and significant fluid loss into the interstitial tissues. These are normal immune responses intended to allow internal anti-pathogen responses. This immune process sees MAST cells in tissue and Basophils in the blood, both responsible for establishing the range of immune responses, release such material as histamine, heparin, cytokines and other enzymes and proteins. Part of this inflammatory response is to allow location, access to and eradication of the invading pathogen5. So vasodilation and permeability changes make a lot of sense unless they become exaggerated.
The heart and surrounding coronary circulation is well supplied with MAST cells. Allergic response can particularly affect the patient with underlying coronary disease predisposing to ischemia, myocardial infarction and arrhythmias1. This has significant implications.
Older patients and those with coronary artery disease may have signs and symptoms of cardiovascular disease exacerbated by the anaphylaxis. Chest pain or nausea for example may not be caused by anaphylaxis alone but may be a clue of concurrent cardiovascular emergency. This may resolve with anaphylaxis treatment or may require subsequent evaluation and management. It may mean differing drug doses to avoid complicating actions.
Respiratory distress and shortness of breath is also a common feature, particularly in those with a history of asthma. Be prepared to accept that any combination of signs and symptoms may be apparent. Vascular collapse may be unobserved with the predominant finding of dyspnea. Conversely, the two may be problems of equal significance or there may even be only cardiovascular features with no breathing difficulty at all.
The most accepted definition of anaphylaxis usually seeks cutaneous signs and at least one other body system involvement. Occasionally where the cutaneous findings are not present the finding of two or more body systems involved where allergic mechanism is suspected will fulfil the criteria of anaphylaxis just as well.
Bronchospasm will of course cause respiratory difficulty due to the narrowing of the lower airways. There are other causes of dyspnea in anaphylaxis though. Angioedema with its facial and neck swelling causes constriction of the upper airways and is a very common cause of dyspnea. Less common is pulmonary oedema. Increased capillary permeability can allow fluid to shift into the pulmonary interstitium which in turn can lead to non-cardiogenic pulmonary oedema with its tell tale crackles on auscultation.
Jeff Kenneally – www.prehemt.com
- Estelle R. Simons, Ledit R. F. Ardusso, M. Beatrice Bilò, Yehia M. El-Gamal, Dennis K. Ledford, Johannes Ring, Mario Sanchez-Borges, Gian Enrico Senna, Aziz Sheikh, and Bernard Y. Thong, for the World Allergy OrganizationWorld Allergy Organization Guidelines for the Assessment and Management of Anaphylaxis WAO Journal 2011; 4:13–37
- Anne K. Elli Biphasic Anaphylaxis: A Review of the Incidence, Characteristics and Predictors The Open Allergy Journal, 2010, 3, 24-2
- D A Andreae, M H Andreae Should antihistamines be used to treat anaphylaxis? BMJ 2009;339:b2489
- ChooKJL, Simons FER, SheikhA. Glucocorticoids for the treatment of anaphylaxis. Cochrane Database of Systematic Reviews 2010, Issue 3. Art. No.: CD007596.
- F Estelle, R Simmons. Anaphylaxis: Recent advances in assessment and treatment. J Allergy Clin Immunol 2009;124:625-636
- Cicardi M, Zanichelli A. Allergy, Asthma & Clinical Immunology 2010, 6:14